Colorado, 2018

Tornadoes and Hail in Colorado, July 27, 2018

July 27, 2018 · NWS BOU · 10 events in 6 counties and zones

Five tornadoes touched down, three of those produced damage on an EF-1 scale. South of Byers, a tornado took to roof off a manufactured home and partially destroyed an outbuilding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$300,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Five tornadoes touched down, three of those produced damage on an EF-1 scale. South of Byers, a tornado took to roof off a manufactured home and partially destroyed an outbuilding. The tornado flipped a UPS truck end over end and injured the driver. The second tornado near Ponderosa Park uprooted several trees. The third tornado near Deer Trail tossed a cattle feeder approximately one-quarter of a mile, blew over some farm equipment and blew out the windows of a home. In addition to the tornadoes, severe thunderstorms produced hail up to golf ball size, heavy rain along with some minor |flooding. Multiple power lines were downed and Eads experienced a power outage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 27, 2:04 PM MST, 8 minutes earlier.

Area forecast discussion, Jul 27, 2:04 PM MST, 8 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
304 PM MDT Fri Jul 27 2018

.SHORT TERM...(This evening through Saturday)
Issued at 300 PM MDT Fri Jul 27 2018

Wave of storms that fired off over the high terrain are spreading
southeastward into areas of higher CAPE and shear as expected. The
activity over the far northeastern corner where dewpoints are
higher continue to be the stronger ones for now, but expecting to
see the storms moving off the higher terrain gain more strength as
they encounter the higher moisture and warmer temperatures later
this afternoon into the early evening. Tornado Watch remains in
effect east of a line from Larimer County down through Elbert and
Lincoln counties, where shear and CAPE will combine east of a
convergence line. Further west, have left Boulder, Jefferson,
Denver and Douglas counties out of the watch due to less
tornadogenesis formation, but still have a chance for severe
strength storms with large hail and strong damaging outflow winds.

Most synoptic and mesoscale models showing activity pushing east
and diminishing/exiting the area by 9pm, however some highres
models showing activity continuing through midnight, with some
waves continuing to push out of the NE/WY area all night. Will
side more with the highres models due to the convection its
picking up on far upstream, and the pattern we've been in for the
last few days. A surge from the east due to outflow from
thunderstorms and from a surface high pressure area over the Great
Plains, areas of stratus and possible fog are expected late
tonight into Saturday morning.

The active pattern continues Saturday with slightly lower CAPE
values and slightly lower shear values. Once any stratus burns
off, expect thunderstorms to form over the high terrain again
around noon then spread southeast across the plains yet again. At
this point there's a chance of severe storms again over the
plains, with slightly lower extremes that we would see. Large hail
up around golf ball size and outflow winds gusting to 70 mph will
be possible. A lower tornado threat as well, but can't completely
be ruled out.

.LONG TERM...(Saturday night through Friday)
Issued at 300 PM MDT Fri Jul 27 2018

We may see a few more severe thunderstorms shift southeast across
the plains through Saturday evening with the passing shortwave,
sufficient instability, and wind shear. Large hail and damaging
winds will be the primary threats, although isolated tornadoes are
also possible given sufficient low level inflow and storm
relative helicity.

On Sunday, a cold front arrives which will bring cooler
temperatures. There may be another round of severe weather
depending on the instability along/ahead of the front. At this
time, that severe threat would favor locations from the foothills
to the nearby adjacent plains and Palmer Divide. We should see
rather widespread rain coverage given the synoptic scale lift in
place as seen in the Q-G fields and location of the upper level
jet (actually getting into the left exit region by Sunday
afternoon). That will combine with low level upslope forcing to
create a high chance of measurable rain. We'll increase PoPs into
the likely category across all of the plains by Sunday evening to
account for this.

Cooler weather will last into Monday with cool and moist shallow
upslope flow. We'll be quite stable on Monday so would expect any
showers/storms to be confined to the high country.

Tuesday through Thursday will feature a warming trend, and the
warmer temperatures will return in the forecast through the end of
next week. We should see a return of monsoonal moisture toward
Thursday and Friday, but the best coverage of afternoon and
evening convection will likely stay in the high country.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 300 PM MDT Fri Jul 27 2018

Wave of scattered thunderstorms are expected through about 01Z
with a break, but then another round may come in after 03z.
Thunderstorms will produce wind shifts and possible hail. A
strong push from the east appears likely after 22Z from
thunderstorms over the eastern plains. Expecting an increase in
low level moisture tonight from a push from the east which should
bring low clouds towards 12Z Saturday with possible IFR ceilings.
These should burn off by mid-morning, then another round of
thunderstorms are expected Saturday afternoon.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Kriederman
LONG TERM...Barjenbruch
AVIATION...Kriederman
Hazardous weather outlook, Jul 27, 10:32 AM MST, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1132 AM MDT Fri Jul 27 2018

COZ030>051-281745-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1132 AM MDT Fri Jul 27 2018

...SEVERE THUNDERSTORMS EXPECTED ACROSS THE PLAINS AND PORTIONS OF
THE FRONT RANGE TODAY...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Thunderstorms over the far northeastern plains this morning will
likely continue into the severe activity expected this afternoon,
while thunderstorms should begin forming over the high terrain
around noon before spreading east across the plains. Severe
strength thunderstorms are then expected to track south to
southeast across the plains of Colorado this afternoon and
evening, likely after 2 pm. The strongest storms are expected
east of a line from Cheyenne down to Limon where baseball size
hail, wind gusts to 80 mph, a few tornadoes and very heavy rain
will be possible with the severe thunderstorms. Further west
toward the urban corridor, hail up to ping pong size, gusts up to
65 mph and brief heavy rain will be possible.

The strongest storms should be dissipated or moved east into
Kansas by 9pm, with some isolated showers/weak storms still
possible overnight. An increase in moisture in upslope flow over
the plains overnight will likely result in low clouds and patchy
fog in the early morning hours, possibly affecting driving
conditions in low visibilities.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered thunderstorms and the potential for severe weather will
remain in the forecast through this weekend. The stronger storms
will be capable of producing large hail, damaging winds, and
isolated tornadoes. The potential for severe thunderstorms will be
found from the Front Range Foothills eastward across the plains,
with the peak threat of severe weather between 1 PM and 9 PM each
day.

On Monday, it will remain relatively cool but drier conditions
will prevail. The rest of the period should get warmer and remain
relatively dry, with just a slight chance of afternoon and
evening thunderstorms mainly over the mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be required across northeast Colorado by
1 PM.

The radar

The Denver radar (KFTG), 34 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

6 tornado, 3 hail, 1 lightning. Local standard time, as filed.

Hail, Elbert

When
July 27, 2:12 PM MST
Where
Elbert County, 9.12 mi N of Elizabeth
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.480, -104.570

Tornado, Arapahoe

When
July 27, 2:49 PM MST to 2:52 PM MST
Where
Arapahoe County, 6.63 mi SW of Peoria to 5.73 mi SW of Peoria
Rating
EF1
Path length
1.33 mi
Path width
50 yd
Injuries
1 direct, 0 indirect
Property damage
$200,000
Reported by
Law Enforcement
Coordinates
39.608, -104.215

A tornado touched down briefly and tore the roof off a manufactured home. It partially destroyed an outbuilding, flipped over a UPS delivery truck and damaged farm equipment. The driver was hospitalized with minor injuries.

Tornado, Elbert

When
July 27, 2:51 PM MST to 2:53 PM MST
Where
Elbert County, 4.08 mi NNE of Elizabeth to 2.96 mi NNE of Elizabeth
Rating
EF1
Path length
1.17 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
39.407, -104.580

A tornado touched down briefly and uprooted several trees.

Tornado, Adams

When
July 27, 2:55 PM MST to 2:58 PM MST
Where
Adams County, 19.66 mi ESE of Strasburg to 21.37 mi SSW of Shamrock
Rating
EF1
Path length
1.97 mi
Path width
50 yd
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
39.595, -103.968

A tornado touched down a tossed a cattle feeder one quarter of a mile. In addition, some farm equipment was knocked over and the windows of a home were blown out.

Tornado, Adams

When
July 27, 3:06 PM MST to 3:10 PM MST
Where
Adams County, 11.22 mi SW of Shamrock to 11.9 mi SSW of Shamrock
Rating
EF0
Path length
1.85 mi
Path width
50 yd
Continued into
Arapahoe, Co (BOU)
Reported by
Storm Chaser
Coordinates
39.762, -103.940

A tornado touched down in open country. No damage was observed.

Tornado, Arapahoe

When
July 27, 3:10 PM MST to 3:12 PM MST
Where
Arapahoe County, 10.79 mi NE of Deer Trail to 10.16 mi NE of Deer Trail
Rating
EF0
Path length
1.48 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
39.740, -103.920

A weak tornado moved out of Adams County and into Arapahoe County. It remained in open country and caused no damage.

Tornado, Arapahoe

When
July 27, 3:18 PM MST to 3:33 PM MST
Where
Arapahoe County, 12.04 mi ENE of Deer Trail to 14.39 mi E of Deer Trail
Rating
EF0
Path length
4.51 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
39.700, -103.849

A tornado touched down in open country. Some minor fence damage was observed.

Hail, Jefferson

When
July 27, 4:04 PM MST
Where
Jefferson County, 3.82 mi WSW of Buffalo Creek
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.350, -105.330

Lightning, Park

When
July 27, 5:00 PM MST
Where
Park County, 8.79 mi WSW of Lake George
Injuries
0 direct, 2 indirect
Reported by
Broadcast Media
Coordinates
38.929, -105.520

A couple received minor injuries when lightning struck near their truck and they were preparing to leave the campsite. Both suffered minor burns.

Hail, Lincoln

When
July 27, 5:20 PM MST
Where
Lincoln County, 8.29 mi N of Karval
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.850, -103.530

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyThe tornado archive for Colorado, 2018Warnings in Colorado, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760405, 760408, 760409, 760410, 762269, 798599, 762270, 760406, 798437, 760407.